Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS Morristown, TN

March 3, 1997Hancock County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this flash flood warning at Mar 3, 1997, 5:50 AM EST for Hancock County, Tennessee; Lee County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 1997, 5:50 AM EST (10:50 UTC)
Expired
Mar 3, 1997, 8:45 AM EST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 031046
FFWMRX
TNC067-VAC105-031345-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
550 AM EST MON MAR 3 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  845 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...HANCOCK COUNTY
 
 
IN SOUTHWEST VIRGINIA
 
   ...LEE COUNTY
 
DOPPLER RADAR INDICATE HEAVY RAIN SHOWERS OVER HANCOCK COUNTY, TENNESSEE
AND LEE COUNTY, VIRGINIA INCLUDING ALONG THE POWELL RIVER.
 
RADAR ESTIMATES RANGE FROM ONE-HALF TO ONE INCH PER HOUR.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEAThHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 2:34 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 3, 2:34 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
225 AM EST MON MAR 3 1997

POWERFUL S/W TROF WL LIFT OUT QUICKLY NE TWD OH VLY BY LATE TODAY AS
SFC LOW TRACKS ENE THRU E TN INTO WRN NC BY THIS EVE.  KMRX 88D SHOWS
MUCH OF THE MDT RAINS HAVE SHIFTED N ACRS THE PLATEAU AND NRN VLY
COUNTIES EARLY THIS AM.  LINE OF TSRA ADVANCING E THRU NRN AL AND
BELIEVE BEST THREAT FOR SVR WX WL BE OVR EXTREME SE TN (CHA VCNTY)
TWD 10-11Z TIMEFRAME AS LOW PULLS NE INTO SRN MD TN.  LKLY-CAT POPS
FOR E TN TODAY HOWEVER...MODELS SHOW MEAN RH AXIS SHIFTING QUICKLY
N ACRS THE FA DRNG THE AM HRS W/ PRECIP TAPERING OFF FM S TO N BY
MD AFTERNOON SO ZONES CAN BE WORDED W/ "MORNING SHRA/TSRA" FOR THE
SRN VLY/SRN MTNS W/ MAINLY MORNING RAIN FOR PLATEAU AND CNTRL VLY.
LOOKS LIKE PRECIP WON'T TAPER OFF OVR THE NRN VLY/NRN MTNS UNTIL
MD-LATE AFTERNOON HOURS.  FF WORDING STILL LOOKS GOOD IN CURRENT
ZONE PACKAGE AS WATER WL BE DRAINING OFF THE HIGH TERRAIN ALL THRU
THE MORNING HOURS MAINTAINING A THREAT FOR FLOODING.

GREATEST AMOUNTS WL OCCUR ON THE PLATEAU AND OVR THE NRN/CNTRL VLY AND
NRN MTN ZONES.

MODELS SHOW MD/UPR LVLS DRY OUT SIGNIFICANTLY BEHIND DEPARTING S/W
THIS AFTERNOON HOWEVER...LOW LVLS REMAIN SATURATED.  LOOKS LIKE SOME
RAYS MAY BREAK THRU THE LOW OVC THIS AFTERNOON REVEALING SOME SUNSHINE
ACRS MAINLY THE SRN VLY/SRN MTN ZONES.  HOWEVER...BKN-OVC LOW CLOUDS WL
REMAIN ACRS MUCH OF THE REMAINDER OF THE FA THRU TONITE KEEPING SKIES
MOSTLY CLOUDY.  PARTLY SUNNY LOOKS GOOD FOR TUE AS SOME LOW LVL MOISTURE
REMAINS AS LOW LVL SW FLOW CONTINUES ARND 85H RIDGE OVR SERN STATES.

GUIDANCE TEMPS LOOK GOOD AND ACCEPTED HOWEVER...WOULD TREND CLOSER TO
FAN MAXES FOR TU
E.

In the hours before

Local storm report, Mar 3, 5:27 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
530 AM EST MON MAR 3 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 AM     LAKE CITY                 TN   FLOODING
03/03/97   ANDERSON
                                          INTERSTATE 75 AND
                                          HIGHWAY 441 UNDER, WATER

  BOYD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:30 AM ESTSevere Thunderstorm WarningMRXMonroe, Polk60 min
Mar 3, 6:34 AM ESTSevere Thunderstorm WarningMRXBlount, Monroe56 min
Mar 3, 6:46 AM ESTTornado WarningMRXBlount, Monroe29 min
Mar 3, 7:13 AM ESTSevere Thunderstorm WarningMRXJefferson, Knox32 min
Mar 3, 7:19 AM ESTSevere Thunderstorm WarningMRXHamblen26 min
Mar 3, 7:25 AM ESTSevere Thunderstorm WarningMRXKnox35 min

Nearby

Flash Flood Warnings in Tennessee, 1997Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.